Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 182, NWS Dodge City, KS

July 3, 1995Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 1995, 9:56 PM CDT for Meade County, Seward County, Kansas. It was in force for 24 min.

The area

The counties it named.

The facts

Issued
Jul 3, 1995, 9:56 PM CDT (02:56 UTC)
Expired
Jul 3, 1995, 10:20 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 040257 RRA
SVRDDC
KSC119-175-040345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT MON JUL 3 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST KANSAS
 
   ...NORTHERN MEADE COUNTY...EASTERN SEWARD COUNTY
 
AT 955 PM DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 15 MILES NORTHEAST
OF LIBERAL MOVING EAST NORTHEAST AT 35 MPH.
 
THE STORM WILL MOVE OVER OPEN FARMLAND TO JUST NORTH OF MISSLER BY
1025 PM CDT. HAIL OF 3/4 INCH CAN BE EXPECTED AND WINDS IN EXCESS OF
50 MPH.
 
KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:18 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 3, 9:18 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT MON JUL 3 1995

FIRST VORT KICKING OFF SOME SVR IN WRN KS ATTM AND SECOND STRONGER VORT
EVIDENT ON STLT MOVG ACROSS ROCKIES IN STG UPR JET. LOTS OF RW/TRW IN
ERN CO TO MOV INTO SWRN KS YET TNGT AND HAVE UPPED POPS ALL AREAS.
COLD FRONT/TROF LINE NEAR DDC BY 12Z AND THEN MOVS EWRD OUT OF CWA.
NOT MUCH TIME TO DISCUSS OTHER WITH SVR ONGOING.

KRUSE

In the hours before

Special weather statement, Jul 3, 4:14 PM CDT, 5 hours 42 minutes before
KSZ074-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT MON JUL 3 1995

AT 412 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORM LOCATED NEAR
BIG BOW HAS WEAKENED BELOW SEVERE LEVELS. LOCAL LAW ENFORCEMENT OFFICIAL
REPORTED HAIL UP 1 INCH WITH THIS STORM AT 358 PM NEAR BIG BOW.  THE
WARNING FOR EASTERN STANTON WILL BE ALLOWED TO EXPIRE. A SEVERE
THUNDERSTORM WARNING CONTINUES FOR NORTHERN STANTON UNTIL 500 PM CDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

&
Special weather statement, Jul 3, 4:16 PM CDT, 5 hours 40 minutes before
KSZ074-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT MON JUL 3 1995

AT 412 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORM LOCATED NEAR
BIG BOW HAS WEAKENED BELOW SEVERE LEVELS. LOCAL LAW ENFORCEMENT OFFICIAL
REPORTED HAIL UP 1 INCH WITH THIS STORM AT 358 PM NEAR BIG BOW.  THE
WARNING FOR EASTERN STANTON WILL BE ALLOWED TO EXPIRE. A SEVERE
THUNDERSTORM WARNING CONTINUES FOR NORTHERN STANTON UNTIL 500 PM CDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

&
Special weather statement, Jul 3, 4:30 PM CDT, 5 hours 26 minutes before
KSZ074-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT MON JUL 3 1995

AT 430 PM CDT...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM IN
NORTHERN STANTON WAS LOCATED 8 MILES NORTH OF JOHNSON NEAR HIGHWAY 27.
THE STORM WAS MOVING NORTHEAST AT 15 MPH. THE STORM WILL CONTINUE ACROSS
OPEN FARMLAND AND HAIL UP TO THE SIZE OF GOLFBALLS CAN BE EXPECTED WITH
THIS STORM ALONG WITH HEAVY RAIN AND POSSIBLE HIGH WINDS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
Special weather statement, Jul 3, 4:31 PM CDT, 5 hours 25 minutes before
KSZ074-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT MON JUL 3 1995

AT 430 PM CDT...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM IN
NORTHERN STANTON WAS LOCATED 8 MILES NORTH OF JOHNSON NEAR HIGHWAY 27.
THE STORM WAS MOVING NORTHEAST AT 15 MPH. THE STORM WILL CONTINUE ACROSS
OPEN FARMLAND AND HAIL UP TO THE SIZE OF GOLFBALLS CAN BE EXPECTED WITH
THIS STORM ALONG WITH HEAVY RAIN AND POSSIBLE HIGH WINDS.
 4

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
Special weather statement, Jul 3, 9:47 PM CDT, 9 minutes before
KSZ030-043-044-045-061-062-063-064-074-075-076-077-078-084-085-
086-087-088-040315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
948 PM CDT (848 PM MDT) MON JUL 3 1995

...THE TORNADO WATCH NUMBER 689 HAS BEEN CANCELLED FOR PART OF
SOUTHWESTERN KANSAS...

THE TORNADO WATCH IS NO LONGER EFFECT FOR THE FOLLOWING COUNTIES...
TREGO...NESS...HODGEMAN...FORD...CLARK...LANE...FINNEY...GRAY...MEADE
...SEWARD...HASKELL...SCOTT...KEARNEY...GRANT...STEVENS...MORTON...
STANTON...AND HAMILTON.

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:26 PM CDTSevere Thunderstorm WarningDDCTrego64 min
Jul 3, 8:21 PM CDTSevere Thunderstorm WarningDDCEllis69 min
Jul 3, 8:21 PM CDTSevere Thunderstorm WarningDDCRush31 min
Jul 3, 8:46 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny29 min
Jul 4, 12:11 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt21 min
Jul 4, 4:16 PM CDTSevere Thunderstorm WarningDDCGrant44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.